Article Text

PDF

Hypoglycaemia induced by phenytoin treatment for partial status epilepticus
  1. G Di Gennaro,
  2. P P Quarato,
  3. G B Colazza,
  4. A Mascia,
  5. F Mari,
  6. M Manfredi
  1. IRCCS “NEUROMED”, Pozzilli (IS), Italy and Department of Neurological Sciences, University of Rome “La Sapienza”, Rome, Italy
  1. Correspondence to:
 Dr G Di Gennaro, IRCCS Neuromed, via Atinense, no 18, 86077, Pozzilli (IS), Italy;
 gdigennaro{at}neuromed.it

Statistics from Altmetric.com

A 22 year old woman was admitted at our epilepsy unit in status epilepticus. On examination, seizures were characterised by a confusional state with little response to external stimuli, and recurrent, brief, tonic motor manifestations lateralised to the left side. Family history was negative for epilepsy and metabolic disorders. Full term birth was uncomplicated and first psychomotor developmental milestones were normal. In the past medical history there was no sign of any metabolic diseases. There were no reports of cognitive dysfunction or personality disturbances. At the age of 16, the patient presented with epilepsy, which was characterised by two types of seizures: global tonic seizures, which occurred yearly, and brief episodes of loss of contact without any other manifestations, which were rare. The patient was treated for many years with 20 mg of clobazam twice daily. The awake EEGs that were performed routinely during the years of treatment with clobazam showed normal background rhythm with rare epileptiform discharges, characterised by irregular 2–3 Hz spike and wave complexes and localised over both frontal-central regions. Magnetic resonance imaging of the brain, which was performed at the age of 18 years, showed no abnormalities.

On the day of admission at the epilepsy unit, the patient had an urgent EEG that revealed continuous, rhythmic spikes or spike and wave complexes over both frontal-central regions with right predominance. Emergency drug treatment with intravenous lorazepam 4 mg was performed twice with a 15 minute interval, but there was no change in the clinical status. Therefore, after 30 minutes, intravenous phenytoin 1000 mg was given by infusion over a period of 20 minutes, and then an infusion of 750 mg of phenytoin was set up for a period of 24 hours. Clinical symptoms and EEG abnormalities rapidly improved and completely resolved after 40 minutes from the start of the administration of phenytoin.

Nine hours later, while the medical observation was still ongoing, the patient developed an episode of clouding of consciousness, which was preceded by prodromal symptoms, including tachycardia, sweating, light headedness, and irritability. On examination, there was reduction of alertness, confusion, and tachycardia. Pupils were of intermediate diameter and reactive to the light. No focal neurological signs were observed. EEG monitoring did not show any abnormalities. Emergency blood tests revealed severe hypoglycaemia (<20 mg/dl). Prompt correction of the hypoglycaemia was obtained by the intravenous infusion of 50 ml of 50% glucose, and a consequent recovery of consciousness occurred. Phenytoin infusion was then withdrawn and oxcarbamazepine was titrated. In the following days no further episodes of hypoglycaemia were noticed. The patient was therefore investigated with the oral glucose tolerance test, which showed normal levels of plasma glucose, immunoreactive insulin, and immunoreactive insulin/plasma glucose, and with an abdominal CT scan, which did not show evidence of pancreatic insulinoma.

COMMENT

We have described a patient who experienced a severe episode of hypoglycaemia induced by intravenous phenytoin, which was administrated at the doses recommended for the treatment of status epilepticus.1 It is known that phenytoin interferes with carbohydrate metabolism.2 Indeed, it may inhibit the release of glucose stimulated insulin and induce a consequent hyperglycaemia. The ability of phenytoin to inhibit insulin release has been suggested to be related to the blockage of Ca2+ uptake via voltage dependent Ca2+ channels.3 For this hyperglycaemic propriety, phenytoin has been often used in the treatment of hypoglycaemia induced by inoperable insulinomas.4

Beside the well known hyperglycaemic effect of phenytoin, it has been reported that high doses of the drug can induce hypoglycaemia. In particular, a recent study reported a case of hypoglycaemia secondary to an acute voluntary intoxication with 20 g of phenytoin. The authors suggested that the hypoglycaemic episode might be attributable either to an escape from the inhibitory effects of phenitoin on insulin secretion or an increased sensitivity of the tissues to insulin.5 The striking finding of our case is that the hypoglycaemia is induced by a therapeutical dose of phenytoin, and, to our knowledge, this is the first case of severe hypoglycaemia during treatment with phenytoin for status epilepticus. In this case we have indeed excluded a different aetiology of the hypoglycaemia. In particular, a possible effect on glycaemia produced by status epilepticus,6 has been considered not relevant, because the status epilepticus was partial and resolved nine hours before the onset of hypoglycaemia. However, what caused hypoglicaemia when a therapeutical dose of phenytoin was administrated is unclear, and further studies are needed to fully investigate the effects of phenytoin on charboidrate metabolism.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.